|Viracept and lipodistrophy in brest and tummy
Feb 1, 2002
Hi doc, thanks for being here for us. I am a 34 year old female who was diagnosed last march and who started on combivir+viracept last august. I am currently undetectable with T4Cell count of 400. I have started to see my breast get bigger and more and more tender. My cup size changed from 36C to 38D and my stomach just the same. I have not gained weight but am having a hard time with diarrhea and lipodistrophy. My current doctor suggested Sustiva but I am not keen on the side effects I have read about that drug. Q1: are protease inhibitors worse then NNRTis? Q2: what would you suggest a good alternative to my current regimen would be? Q3: is it true that viracept has bad long term effects? Q4: I am planning on having a child in the next 2 years. I know sustiva is not recommended but I read that viracept research is not yet clear on the side effects on women who want to have a child in the future. what is your take on the matter?
| Response from Dr. Aberg
Okay, I will try to do my best to answer each question. Unfortunately, we do not know the answers to all your questions.
Question 1. There are pros and cons to both protease inhibitors (PI's) and the non-nucleoside reverse transcriptase inhibitors (NNRTI's). For the most part, NNRTI's are easier to take because there are less pills (except with delavirdine) and the side effects are usually more tolerable. For instance, nevirapine (Viramune) is one pill twice a day. Most common reaction is rash but may cause liver toxicity. Efavirenz (Sustiva) is 3 pills once a day usually at night because it can cause central nervous system side effects such as imbalance, difficulty concentrating and vivid dreams. But for the most part, they are very well tolerated. The PI's are more associated with gastrointestinal symptoms such as the diarrhea you are having with nelfinavir (Viracept). Kaletra which is a combination of lopinavir and ritonavir is less pills than most of the other PI's and is fairly well tolerated. Some do get diarrhea or upset stomach. Indinavir (crixivan) can be taken with ritonavir (norvir) and also be just 3 pills twice a day as Kaletra. Indinavir has been associated with kidney stones so it is very important to drink lots of fluid.
I think what you are asking when you use the term "worse than" you are referring to the metabolic complications such as fat accumulation, fat wasting, high lipids (cholesterol and triglycerides) and insulin resistance (leading to diabetes). The problem is that we do not know what causes this. You are correct that many people attribute the enlarged breast and tummy to the protease inhibitors but it isn't clear that they are solely responsible. In fact, lipodystrophy was reported before the use of PI's. It is unclear how much the other drugs (nucleosides such as AZT, D4T) contribute to this. In fact, there is emerging evidence that it may be some of the nucleosides that are responsible for the fat wasting and high lipids.
There have been multiple studies showing that trigylcerides and the bad cholesterol worsen on PI's but there are also increases seen with the NNRTI's. There are several switch trials looking at switching people from PI's to NNRTI's, which have shown improvement in their lipids but have not reversed the body changes.
So, I don't know if I actually answered your question to your satisfaction. Both PI's and NNRTI's have done wonders for many people. They both have side effects. They both suppress the virus which ultimately leads to increases in the T-cell count. I would say that PI's at this time appear to be associated with more metabolic complications than the NNRTI's. You can certainly switch to a NNRTI but there is no data to show that switching from nelfinavir to a NNRTI will improve your lipodystrophy.
2. If the diarrhea is really a problem for you, I would probably offer you nevirapine or efavirenz. However, if you are considering having a child (question #4) then I would not recommend efavirenz due to concerns of potential birth defects. Nevirapine is well tolerated. Should you be one of the people who experience a rash, I would try kaletra as it is only 3 pills twice a day and well tolerated except you may still have diarrhea. It also may make your lipids worse but you did not comment on that so I do not know if they are abnormal. Indinavir/ritonavir has the least of gastrointestinal side effects of PI's but again you have to make sure you drink lots of fluids. Another option is ritonavir/saquinavir but it is more pills and does have gastrointestinal side effects.
3. Viracept doesn't have any more "bad long term side effects" than any other PI. Many of my patients have had long term success with nelfinavir (viracept). The metabolic side effects are those that I mentioned above and are not specific to one drug.
4. Although there are no randomized, controlled published trials on the use of PI's during pregnancy, the data so far does not show any problems with any of the PI's during pregnancy. Some clinicians do not like to prescribe indinavir because of concerns of kidney stones if fluid intake is not adequately maintained but I do not switch women who are doing well on indinavir to another PI. My patients have done fine with indinavir during pregnancy. I think nelfinavir is a good first choice in pregnancy. It is easy to develop resistance to the NNRTIs and in people who have difficulty remembering to take pills, this becomes a real issue. In St. Louis where I a practice, over 15% of new patients to our clinic who have never taken drugs for their HIV already have resistance to the NNRTIs so nevirapine would not be an option for them. I always get a genotype first on my pregnant women and if it doesn't show resistance, then I use nevirapine. If there is resistance, I usually offer viracept or kaletra.
There is a national pregnancy registry that clinicians send in reports to. The PI's have not been associated with birth defects so I believe they all can be used. My preference is strictly on tolerability and ease for the patient.
I hope that helps. Write back if you have further questions. Sounds like you are off to a great start and I hope you remain undetectable for a long time.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.